I've been dating a wonderful, sweet guy for the past 4 years now
(we're high school sweethearts) and usually things are great between
us. We talk out our arguments and get along well. However, he has
ADHD. While on medication he had mood swings and an entire host of
other problems that were confusing to understand or relate to. Now I
believe, when managed correctly, ADHD can be a good thing. It's part
of his personality that I love.
Recently he's decided to go off his medication and I'm very happy with
the 'real' him. He doesn't have that long list of side effects.
However, it's been extremely hard on him, because he's been on the
stimulant medication ever since the 3rd grade and has problems coping.
It's hard to see him suffer like this and he has little to no
willpower when it comes to average tasks. He's been gaining weight
because he can't control himself to eat properly, and work is
difficult for him. Sometimes I feel like a mother taking care of a
child. I don't mind it for the time being because I know he's coping
with a lot and I want to be there for him.
I want to believe he's headed in the right direction but right now I'm
not sure how to feel. How should I continue supporting him? Please
Well hon, adhd is a disorder that sometimes does require medication for someone to feel their best. Why is it headed in the right direction to leave it untreated? He may need to continue his medication in order to function at his job and in other ways. Side effects or not, his adhd needs to be under control.
some people take their medication during the week and not during the weekend or on vacation, etc.
But if he has primarily gone off his medication for you and the relationship because you like the 'real' him------- that is probably not what is best for him. Sadly, he may need it. Or is that sad? I don't know. Many people need medication for various things and just about all medication does have some side effects.
Maybe he's decided to stop the medication and you are just supporting him in his decision as HIS decision, and then I would encourage him to work with a psychiatrist in order to come up with coping mechanisms to worth through some of the functionality issues he is now facing.
Also, basic relationship advice here, we date for a reason. It is to judge whether or not to move a relationship to the next level and at times, to even continue it. We are supposed to be critical of what life would be like with someone and decide if we'd be happy with all of the complications any given particular person has.
One other thought is - really the meds should not be making him cranky, etc. Makes me wonder if he is on the wrong meds, or taking too much, or too little, etc.
If you don't mind - what was he on and how much was he taking?
I also wonder if he has had a decent physical lately with a good blood workup. I can think of a couple of other things that could be causing the lack of willpower, eating, etc. besides ADHD.
Hope this can help!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.